Thursday, August 23, 2012

Didn't think things would get worse.........

Just when I though I was hitting the peak of the herx from Plaquenil, I got worse yet again. The other day after experiencing heart issues and tasting blood in my mouth, I woke up to a 103 degree fever and severe muscle and body aches along with painful swollen lymph nodes and some soreness and swelling in my throat. I haven't been around anyone who is sick, and this started exactly on my 3rd week of Plaquenil.

Yesterday I went to a beautiful place nearby. It's full of marble rocks and a trickling stream/waterfall that pools for perfect swimming conditions in crystal clear water. My intention was to watch from the sidelines as it was only in the 70's and I didn't feel well. As I inched down the rocks to find a good place to sit, I slipped and slid all the way into the icy water. What's worse is I didn't have the strength to pull myself back up the slanted smooth rocks (picture a long flat waterslide) so I had to swim across the pooled water and climb out on the other side.

I quickly realized that I was not very cold despite the freezing temperatures of the water. That's VERY unlike me, especially under those circumstances. I wish I had a thermometer on me at the time because my suspicion is that my fever may have been even higher than 103 at that time.

The only other time I've herxed like this with a fever and severe flu-like symptoms was while taking Mepron. It's hard for me to tell now if it's the Plaquenil hitting babesia, the cyst form of Lyme or increasing the effectiveness of my bartonella combo. Either way, it's not fun. I was struggling without the fever to function and now it's 10X harder. I'm going to stay on though. I'm stubborn and I don't like to quit easily. My LLMD doesn't know about the fever, but even before this happened he said to go ahead and stop and not try to push things. However, I am still hoping that something will improve if I can just stay on long enough. 

Today I don't feel any better even after taking advil. I hope that I don't continue to get any worse because I'm reaching the point where it's going to be very difficult for me to function in a normal capacity. Plus today is a day where I have had very bad luck in past years. So even though I'm not an extremely superstitious person, in the back of my mind I'm thinking what's going to happen this year on this day? Hopefully nothing and the fever will be eventful enough.

Sunday, August 12, 2012

Plaquenil Herx

Many months ago, as I sat across the desk from my LLMD at our first appointment, I remember stating that there were several medications that I did not want to take. As he asked me which ones I was worried about, I promptly stated: Levaquin, Cipro, Flagyl, Tindamax and Plaquenil. At the time I felt that the potential side effects of these medications such as permanent nerve, vision and tendon damage along with the carcinogenic properties of Flagyl/Tindamax outweighed any possible benefits that I could get from them.

Over time I started to get worse than I was at that first appointment. Especially regarding weakness, twitching and numbness in my extremities. Once a highly active person, I am currently severely struggling to make it past the afternoon. If I do sit down or take a nap, I find it VERY difficult to recover. I become so weak that I cannot finish out the day. I decided that it's time to try whatever it takes to get well. I want to try the strongest meds that I can before I get too weak and become bed-bound or non-functional.

Plaquenil was not considered one of the "strongest meds" in my mind. I saw it as a weak cyst-buster and a possible weak treatment for babesia. I know it also raises the effectiveness of zith and biaxin (neither of which I'm on). I was not expecting much of a reaction if any to Plaquenil. I was actually more worried that it would just be covering up and masking pain since it is used for other supposedly non-infectious conditions such as Rheumatoid Arthritis.

A few days ago I added Plaquenil to Doxy and Rifampin. I was EXTREMELY worried about this one because of the risk of eye damage (even though I know it's very rare). Within about a day of taking it I started noticing some strange effects. I'm having pain in joints that don't normally hurt, increased numbness and a drugged feeling. Sometimes the pain in my ankle and knee is so bad that I can't even put weight on it.

I have been very dizzy since starting Plaqunil. I have some pressure/heaviness in my chest and throat. I've also had some heart racing increase without activity which is odd because I don't believe Plaquenil has this risk. I've taken others that are known to cause this (Zith and Biaxin) with less heart issues than I'm having now.

In addition, I feel very exhausted again and overwhelmed by lights and sounds that typically don't bother me. My emotions are going crazy and I am developing frequent headaches (something that is very unusual while I'm on meds).

Again it's hard for me to pinpoint what is causing this reaction. I had been starting to get weaker before beginning Plaquenil. I also decided to stop the cortef/florinef this week because my liver enzymes are heading up again and I wanted to stop all non-essential meds and supplements before my LLMD stops everything. So is it really the Plaquenil? Is it cortef/florinef withdrawal? Or is it elevated liver enzymes causing me to feel like crap again?


Friday, August 10, 2012

LLMD Appointment Update

Thank goodness! My LLMD appointment went well. I was SO worried about my appointment this week because at my last appointment, my LLMD was very discouraged and I thought he might  send me to someone else (which I did not want at all).

On the way to my appointment, I got so nervous that I was throwing up in the car. I initially thought it was nerves from the anxiety I had. Then I started getting nauseous again later on in the day and I remembered that I was also throwing up on a walk a few days ago. I also had a really bad headache yesterday which is very unusual for me while I'm on medications. My back was killing me all along the joints. That's another symptom that I've never had before.

Sure enough, as soon as I started to eat again last week, my liver enzymes started to go up. I don't know if it's eating, bromelain or the one normal test I had a few weeks ago was a lab error. Somehow I need to figure out something before my enzymes get too high again. 

I'm going to be starting Plaquenil. I'm pretty nervous about that one. I do not like the risk of retinal damage associated with it. I've heard it's a very rare risk, but I still don't think the track record of plaquenil makes it a good choice. I have not heard of a ton of people who have had drastic improvement just by adding plaquenil. To me it seems like a supportive drug to increase the effectiveness of zith or biaxin (neither of which I'm on) or a weak cyst buster. I think I would have rather taken Flagyl or Tindamax (even though I used to be totally against those for the cancer risk). I figure why try the weakest thing? I would rather try the strongest thing now while I'm still somewhat functional. I'm getting weaker and I don't want to wait until I'm too physically exhausted to handle those meds.

My LLMD did not agree. He wants me to try this first before something stronger. He also wants me to start weaning off of Cortef/Florinef already even though he said I'm still having adrenal problems.  He doesn't want me using those long-term and then my adrenals completely become irreparable. Going off Cortef/Florinef will be hard for me because it was helping me get through the day, but I will try to do it. I am just happy that I had a positive appointment. I will pretty much try anything at this point.



Sunday, August 5, 2012

Worried about my Upcoming LLMD Appointment

I will be having a LLMD appointment next week and I am pretty worried about it. I started a new protocol about two months ago of Doxy/Rifampin. It wasn't working the last time I went in and he was getting pretty discouraged which has me very worried.

It's been another 3 weeks since then. The first week I had a little more energy than normal which was probably from the cortef/florinef kicking in. The next week I had a few pretty good (better than normal) days after my glutathione IV followed by VERY bad days and then this week I had virtually no good days and several very severe days despite an IV.  I am extremely weak again with lots of pain, twitching and numbness.

I am worried. Last time my LLMD mentioned that we might need to get help from someone else. I have researched all the LLMD's in the area as well as their protocols. I like my current LLMD and I do not want to go somewhere else.  I can't afford the others and I know from their patients that they try the same protocols that I have been trying (except for longer lengths of time before switching).

For the past several weeks I have been frantically trying to force improvement  by exercising despite feeling really bad, taking supplements and aggressively detoxing. I was hoping that I would have something positive to report and my LLMD would not get frustrated and send me to someone else. It hasn't worked. I may have even made things worse.

Now I'm trying to figure out what type of combo I can suggest. Last time he told me what he thinks he might want to add and he mentioned that it's kind of a last option. The problem is, the med he wants to add is not particularly strong. I don't think it's a good option for my last choice. I don't want that amount of pressure put on this particular med.

 I think I may need to start thinking about IV's a little more seriously. I was completely against IV's for financial reasons as well as infection risk when it was mentioned a few months ago,  but I'm going on a year since I got drastically ill and I can't say I have had any improvement in that time.